Did Zantac Cause My Cancer? How to Know
November 4, 2021 | Pharmaceutical Litigation
Zantac is one of the brand names of ranitidine, a generic medicine. It’s one of the many medications used to treat the symptoms of acid reflux, also known as gastroesophageal reflux disease (GERD), or heartburn. However, some patients develop cancer symptoms while or after using the drug. Zantac can be cancer causing, and the Federal Drug Association (FDA) in 2020 requested all ranitidine and Zantac products be pulled from shelves while they evaluate the medicine.
Should people who regularly take Zantac develop cancer or otherwise unusual symptoms, the first thing you should do is to talk to a doctor. While it’s complicated to pinpoint if a specific risk factor causes cancer, a doctor might be able to cross-reference your Zantac usage history with the side effects and cancer symptoms associated with Zantac.
Zantac and Cancer
Zantac contains N-Nitrosodimethylamine (NDMA), a yellow liquid with no odor. NDMA is a naturally occurring carcinogen found in everyday fruits, vegetables, and dairy products, but also can be artificially manufactured or result from a chemical reaction. Human studies on NDMA show that human poisoning isn’t extremely common, but they have linked it to cancers in animals, specifically lung and liver cancer, with prolonged exposure to NDMA.
These studies mean that long exposure may cause cancer in humans, especially in unborn children. A study made by Valisure in 2019 on ranitidine showed that one tablet has an excess of 300,000 nanograms of NDMA. The acceptable level of NDMA for humans is 96 nanograms per tablet. This research and other studies prompted the FDA to remove all heartburn drugs containing ranitidine, Zantac included, from the shelves.
Types of Cancer That Might Be Caused by Zantac
People who have been taking Zantac or any product that contains NDMA for a long time are at a higher risk for developing the following types of cancer:
- Brain Cancer
- Pancreatic Cancer
- Prostate Cancer
- Esophageal Cancer
Aside from getting treatment, people might also benefit from speaking with a pharmaceutical litigation lawyer if they’ve used Zantac or over-the-counter drugs containing ranitidine to treat their heartburn. They may have the right to compensation for medical treatments and other costs.
Symptoms of NDMA Poisoning
Long before cancer appears, people who have been taking Zantac or ranitidine may already be experiencing symptoms related to NDMA poisoning. Some of the telltale signs to look out for are:
- Unexplained weight loss
- Bloody stools
- Fevers that last for a long time and are not caused by cold, flu, or other infection
- A lump in your abdomen or side
- Unexplained diarrhea or constipation that lasts for a long time
- Swollen but painless lymph nodes in the neck, armpit, or groin
People who are experiencing one or more of the symptoms above are highly recommended to stop taking Zantac and see their health care provider for further evaluation.
Contact Napoli Shkolnik: We Can Help
If NDMA contamination or ranitidine is the source of your health problems, you can benefit from filing a lawsuit against Zantac and other at-fault parties. This may ensure that those responsible will answer to the law and people are compensated for any medical, emotional, and psychological injury.
Our lawyers at Napoli Shkolnik are passionate about cases like these and will fight for your rights in pharmaceutical cases. Contact Napoli Shkolnik for a free case evaluation with a skilled lawyer now.
How Can We Help?
Do you need assistance with a legal matter? Our attorneys have the experience needed to guide you in the right direction.